Oklahoma, 2019

Flash Flood in Oklahoma, September 22, 2019

September 22, 2019 · NWS OUN · 1 event in 1 county or zone

Thunderstorms brought isolated flooding to portions of north-central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms brought isolated flooding to portions of north-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 22, 5:40 AM CST, 50 minutes earlier.

Area forecast discussion, Sep 22, 5:40 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Norman OK
640 AM CDT Sun Sep 22 2019

.DISCUSSION...
The 12Z aviation discussion follows....

&&

.AVIATION...
An upper-level trough and its associated surface cold front will
bring southerly winds and scattered showers and a few
thunderstorms ahead of it through the day today. As the front
advances southeast across Oklahoma during the day today, winds
will shift more to the west and northwest (then north), and little
or no rain is expected behind the front. Tonight, the front is
forecast to stall near the Red River, and with the dissipating
front and scattered showers/thunderstorms in the vicinity, expect
wind directions in that area to be highly variable.

CmS
&&

.PREV DISCUSSION... /issued 330 AM CDT Sun Sep 22 2019/

DISCUSSION...
Combination of approaching upper wave, slow-moving surface front
and very moist airmass will lead to an area of potentially heavy
rainfall across parts of the area today. Although it appears that
the models may have overdone it a bit with forecast QPF the last
couple of runs, will make some adjustments but maintain flood
watch for portions of Oklahoma and western north Texas through the
day today. By afternoon, sufficient instability is expected to
develop along and ahead of the cold front, which is expected to be
just north of the I-44 corridor, for a few strong to severe storms
to be possible.

Upper wave moves by tonight and surface front stalls near Red
River valley before lifting back north Monday night into Tuesday.
As this occurs it will continue to be a focus for showers and
thunderstorms across the area. A few strong/severe storms may
occur ahead of next front across northern Oklahoma Tuesday
afternoon as modest instability develops during the afternoon.

Another weak boundary will slip south into Oklahoma Wednesday,
providing a focus for showers and thunderstorms, especially across
northern and eastern parts of the state through the day Thursday.
Again, it appears a severe storm or two not out of the question
across northern Oklahoma Wednesday and perhaps again Thursday.

Meanwhile, a closed upper low across the southwest part of the
country will open up and eject northeast into the Plains by the
end of the week. This will result in a continuation of precip
chances into Friday.

Things may begin to dry out by next weekend as models are
depicting the development of a large upper high building across
the southeast U.S. which then expands west and northwest
dominating much of the eastern half of the country.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  64  83  68 /  80  20  20  40
Hobart OK         85  64  86  69 /  40  10  20  40
Wichita Falls TX  88  68  87  70 /  40  30  30  40
Gage OK           81  56  87  66 /  10   0  10  40
Ponca City OK     79  58  82  66 /  80  10   0  20
Durant OK         90  71  89  71 /  30  60  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ008-012-013-017>020-
     023>025-027-038.

TX...None.
&&

23/30/23
Hazardous weather outlook, Sep 22, 3:40 AM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
440 AM CDT Sun Sep 22 2019

OKZ004>048-050>052-TXZ083>090-230945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
440 AM CDT Sun Sep 22 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms will be possible this morning with heavy
rainfall the main hazard with this activity.

By this afternoon, a weak cold front is expected to be located
near or just north of the I-44 corridor as an upper level storm
system moves out of the Rockies into the Plains. Abundant moisture
along with daytime heating will result in modest amounts of
instability along and ahead of the cold front. A few strong to
severe storms will be possible in this environment across parts of
central and southern Oklahoma and western north Texas. Wind gusts
to 60 mph and quarter size hail will be the main hazards along
with heavy rainfall.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will be possible across at least portions of the
area Monday through Friday. Although organized severe weather is
not expected, a few strong to severe storms will be possible each
day.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Norman radar (KTLX), 88 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Logan

When
September 22, 6:30 AM CST to 9:30 AM CST
Where
Logan County, 2.35 mi SSE of Orlando to 3.42 mi ESE of Orlando
Cause
Heavy Rain
Reported by
Public
Coordinates
36.120, -97.360

Approximately five inches of water was across state Highway 51.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854933.